A 65 yo gentleman was referred to the endocrinology department with thyrotoxicosis. He had a history of IHD and recurrent VT necessitating amiodarone for 8 years. Routine TFTs had shown TSH undetectable, fT4 34.1, fT3 8.7. There were no symptoms or signs of thyrotoxicosis or cardiovascular compromise. He had been treated with carbimazole by his GP for the previous 3 weeks, this was discontinued at the initial evaluation due to recurrent vomiting. TPO antibodies were negative, a thyroid uptake scan showed normal uptake (2.86% at 20 mins) with a hot nodule in the isthmus. The thyroid function normalised over a period of 2 months with no medication. It was felt unsafe to discontinue the amiodarone. Sixteen months later there was a further episode of thyrotoxicosis, again asymptomatic with no CV compromise. A repeat thyroid uptake scan showed a cold thyroid. This episode too was managed conservatively. This was followed by a further two self-resolving episodes (2 and 3 years later); subsequently the patient developed permanent hypothyroidism treated with levothyroxine 100 μg. Amiodarone induced thyrotoxicosis (AIT) comes in two forms: type 1 (iodine-induced excess thyroid hormone production) and type 2 (thyroiditis), though in some patients an overlap is thought to exist. Differentiation of these types can be difficult. Our case seems to demonstrate both forms; initially type 1, then three episodes of type 2. Recurrent thyroiditis has been reported with suppurative thyroiditis and postpartum thyroiditis. Whilst there are reports of recurrence of thyroiditis with ongoing treatment with amiodarone, to our knowledge this is the first case to show four episodes of AIT with ongoing administration of this drug. The continuation of amiodarone is sometimes clinically necessary, but can lead to a longer time to cure if treated with steroids. Thyroidectomy and perhaps radioiodine are options in troublesome cases.
20 - 23 May 2017
European Society of Endocrinology